Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 6:28 AM CDT for Calhoun County, Carroll County, Sac County, Iowa. It was in force for 62 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 6:28 AM CDT (11:28 UTC)
- Expired
- Jul 10, 2002, 7:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Carroll County, IA, Sac County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:40 AM CDT | Thunderstorm Wind 50 E | Carroll, IA | |
| Jul 10, 6:40 AM CDT | Thunderstorm Wind 69 E | Carroll, IA | |
| Jul 10, 6:45 AM CDT | Thunderstorm Wind 61 E | Carroll, IA | |
| Jul 10, 6:51 AM CDT | Thunderstorm Wind 51 M | Glidden, IA | |
| Jul 10, 6:54 AM CDT | Thunderstorm Wind 53 E | Templeton, IA | |
| Jul 10, 6:54 AM CDT | Thunderstorm Wind 83 M | Glidden, IA | |
| Jul 10, 7:04 AM CDT | Thunderstorm Wind 54 E | Carroll, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2865 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
735
WUUS53 KDMX 101128
SVRDSM
IAC025-027-161-101230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
628 AM CDT WED JUL 10 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA
CARROLL COUNTY IN WEST CENTRAL IOWA
SOUTHERN SAC COUNTY IN WEST CENTRAL IOWA
* UNTIL 730 AM CDT
* AT 624 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WALL LAKE...OR ABOUT 51 MILES WEST OF FORT
DODGE...MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR BREDA AROUND 635 AM...
6 MILES SOUTHWEST OF AUBURN AROUND 640 AM...
4 MILES NORTHEAST OF CARROLL AROUND 645 AM...
NEAR LIDDERDALE AROUND 650 AM...
NEAR GLIDDEN AROUND 655 AM AND
NEAR RALSTON AROUND 700 AM.
OTHER WARNING LOCATIONS INCLUDE ARCADIA...AUBURN...BREDA...CARROLL...
DEDHAM...GLIDDEN...HALBUR...LAKE CITY...LAKE VIEW...LANESBORO...
LIDDERDALE...MANNING...RALSTON...TEMPLETON...WILLEY AND YETTER.
HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
LAT...LON 4239 9489 4236 9528 4220 9509 4187 9508
4187 9465 4220 9465 4240 9443
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:13 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 10, 2:13 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA NATIONAL WEATHER SERVICE DES MOINES IA 213 AM CDT WED JUL 10 2002 TODAY AND TONIGHT... BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING INTO VERY JUICED AIRMASS. APPEARS WELL BE DEALING WITH TWO MORNING MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD. IN FACT, APPEARS TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN, DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE. PRECIP LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS NOTED BY SLB OB OF 52KT EARLIER. SHEAR INCREASES THROUGH THE DAY AS UPPER LOW APPROACHES. FORCING WILL LIKELY COME THROUGH QG PROCESSES WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT. FIRST MCS IS NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR THE CENTRAL AND EVENTUALLY SOUTHERN CWA. WILL GO WITH CATEGORICAL HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW LEVEL THETA E RIDGE. SURFACE DEW POINT POOL AOA 72F NOW IN PLACE OVER IA. PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL AREAS ABOVE 2 INCHES. STRONG JULY Q-VECTOR CONVERGENCE THROUGH TONIGHT WITH SLOW MOVING UPPER LOW. DEEP AVN STILL THE WAY TO GO, BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN OUTLOOK. AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER TONIGHT. META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM AREA. THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE. ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS MORNINGS RAINFALL SHOULD LOWER THESE. CENTRAL AND EAST CENTRAL COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS. IN EITHER CASE, THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD WITH LOCAL AREAS RECEIVING 4+ INCHES. EVENING SHIFT MADE A GOOD CALL ON ADDING HEAVY RAIN TO FORECAST. A FLOOD WATCH WILL BE HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT. FOR TEMPS, I HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT. THURSDAY INTO FRIDAY... DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT PERSISTING THROUGH EARLY PART OF THE DAY. TEMPS ARE A CHALLENGE GIVEN LARGE DESPARITY. ENE FLOW SHOULD DRY THINGS OUT WELL IN NE IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND CLOUDS RESIDE IN THE S AND W IA. HAVE GONE WITH ETA TEMPS WHICH ARE A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM (FWC). .DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA. KULA
In the hours before
Special weather statement, Jul 10, 5:17 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 517 AM CDT WED JUL 10 2002 .A POTENT UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE NORTHERN PLAINS WILL DROP SOUTH INTO MINNESOTA TODAY...AND IOWA TONIGHT...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS. ONE CLUSTER OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...WHILE ANOTHER DEVELOPING BAND OF THUNDERSTORMS IN NORTHWEST IOWA PUSHES SOUTHEAST INTO CENTRAL AND SOUTHWEST IOWA THROUGH MIDDAY. MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE LOW IN WESTERN MINNESOTA WHICH WILL MOVE SOUTH INTO MOST OF IOWA TONIGHT. THE AIRMASS REMAINS VERY MOIST...AND CAPABLE OF HELPING STORMS PRODUCE VERY HEAVY RAIN. EXCESSIVE RAINS ARE QUITE POSSIBLE...ESPECIALLY BY TONIGHT AFTER SUCCESSIVE RAINS HAVE OCCURRED. WIND SHEAR WILL ALSO INCREASE AS THE LOW APPROACHES...ESPECIALLY UPPER LEVEL WINDS. THEREFORE...DAMAGING WINDS ARE AN INCREASING THREAT...WHILE HAIL REMAINS A LOWER THREAT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-044>050-057>062-111100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL... DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...GRINNELL... IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...WATERLOO... WAVERLY AND WEBSTER CITY 517 AM CDT WED JUL 10 2002 ...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) LOW TODAY AND TONIGHT LARGE HAIL (3/4+) LOW FLASH FLOODING MODERATE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... LOW. THURSDAY... NOT EXPECTED. IAZ070>075-081>086-092>097-111100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA... OTTUMWA AND PELLA 517 AM CDT WED JUL 10 2002 ...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) LOW THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW FLASH FLOODING MODERATE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... LOW. THURSDAY... NOT EXPECTED. KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE).
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:35 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 40 min |
| Jul 10, 4:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 27 min |
| Jul 10, 6:11 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 49 min |
| Jul 10, 6:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 53 min |
| Jul 10, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 35 min |
| Jul 10, 7:13 AM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 62 min |
| Jul 10, 7:22 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 53 min |
| Jul 10, 7:31 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 29 min |
| Jul 10, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| Jul 10, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
| Jul 10, 8:05 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 55 min |
| Jul 10, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Union | 33 min |
| Jul 10, 8:15 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Polk | 15 min |
| Jul 10, 8:16 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 44 min |
| Jul 10, 8:17 AM CDT | Severe Thunderstorm Warning | DMX | Union | 28 min |
| Jul 10, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 46 min |
| Jul 10, 8:36 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
| Jul 10, 8:50 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.